Tornadoes · United States · Alabama · 2017
EF0 tornado, London, Alabama, February 7, 2017
This EF0 tornado ran 0.2 miles across Montgomery County on February 7, 2017, touching down at 1:42 PM CST and reaching 85 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 7, 2017
- Touchdown
- 1:42 PM CST (19:42 UTC)
- Lifted
- 1:43 PM CST (19:43 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 85 yards (78 m)
- Deaths
- 0
- Injuries
- 0
- County
- Montgomery County
- Touchdown point
- 32.274, -86.053
- Lift-off point
- 32.275, -86.050
- Record number
- 1702071342-01
The damage survey
6 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- winds estimated at 70 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A deep upper level trough moved through the Tennessee Valley. The associated surface low pressure system moved northeastward from the Central Plains into the Great Lakes. The system had a strong low level jet, while the upper level jet remained displaced to the north and west. A large complex of storms developed and swept through Central Alabama during the day on Tuesday, February 7, 2017. A few stronger storms developed along a bowing line segment during the late morning and into the early afternoon hours.
National Weather Service meteorologists surveyed damage south of the Pike Road community in Montgomery County and determined that the damage was consistent with an EF0 tornado, with maximum sustained winds near 70 mph.||This tornado occurred on private property near Mockingbird Lane and adjacent to London Road, mainly on pasture lands. The tornado uprooted and snapped several hard and softwood trees that were consistently observed to be convergent. A small garden shed along the path was also heavily damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 7, 11:18 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 7, 11:18 AM CST, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1118 AM CST Tue Feb 7 2017 .UPDATE... For 18Z Aviation. && .DISCUSSION... The first line of thunderstorms has moved into west Alabama this morning. The activity has plenty of lightning, but the air mass is still fairly stable with surface based lifted indices just below zero across far west Alabama. These storms could produce some small hail for the next few hours due to higher mid level lapse rates in this area. Outside the convective line over west Alabama, the activity has been mostly showers, due to strong capping inversion from 12z BMX sounding. As expected, the early morning clouds ad rain will help stabilize the air mass for this afternoon. For this afternoon, the most unstable air will remain well west of the current rain activity, closer to the Mississippi river. However, the air mass across east Alabama will have a chance to destabilize, due to greater heating and less contamination from current rain activity. For now, a low confidence severe threat will be maintained for all of central Alabama. 58/rose && .AVIATION... 18Z TAF Discussion. IFR ceilings have generally improved to MVFR across the area as the area of rain and embedded tsra continues to spread eastward. Have included tempo groups for this afternoon to indicate time that the stronger storms are most likely to occur but this could change based on future development and will amend as necessary. The bulk of the heaviest activity should be moving east of the area by 00z but expect clouds and visibilities to lower to IFR or LIFT overnight as plenty of low level moisture lingers. Ceilings will gradually lift after 12Z but MVFR conditiones expected to persist through the remainder of the forecast period. Southerly wind flow will persist throughout the forecast period. 41 && .FIRE WEATHER... Showers and thunderstorms will spread across the area Today as an upper level impulse moves across the area. A cold front will push southward across central Alabama Wednesday night, and bring another round of showers and thunderstorms. Clearing and colder Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 55 71 43 51 / 80 40 30 30 0 Anniston 68 57 73 45 53 / 80 40 20 30 0 Birmingham 68 56 73 44 53 / 80 40 20 20 0 Tuscaloosa 70 58 74 44 56 / 80 20 20 20 0 Calera 68 57 74 45 56 / 80 40 20 20 0 Auburn 68 58 72 51 58 / 80 40 20 20 0 Montgomery 73 59 77 53 61 / 80 40 20 20 0 Troy 71 59 76 53 62 / 80 40 20 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 7, 1:23 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CST Tue Feb 7 2017 ALZ011>015-017>050-082230- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 123 PM CST Tue Feb 7 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. THERE IS A LOW CONFIDENCE THREAT FOR SEVERE THUNDERSTORMS THROUGH 5 PM FOR AREAS SOUTH OF A LINE FROM SELMA TO AUBURN. THE THREATS INCLUDING DAMAGING WINDS, LARGE HAIL, AND AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SECOND SYSTEM COULD BRING A LOW END THREAT OF DAMAGING WINDS AND LARGE HAIL FOR WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL ALABAMA AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS AFTERNOON AND AGAIN ON WEDNESDAY.
In the hours before
Special weather statement, Feb 7, 9:23 AM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
923 AM CST TUE FEB 7 2017
ALZ023-071600-
Tuscaloosa AL-
923 AM CST TUE FEB 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 1000 AM
CST...
At 922 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Samantha to 6 miles northwest
of Eutaw. Movement was east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Lake View, Brookwood,
Coaling, Vance, Coker, Tuscaloosa Amphitheater, Lake Wildwood,
Mercedes Benz Of Alabama, Binion Creek Landing, Bryant Denny Stadium,
Shelton State Community College, Lake Lurleen State Park, University
Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam and Abernant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 8784 3352 8767 3361 8763 3359 8732
3352 8732 3351 8726 3349 8730 3349 8733
3346 8734 3331 8716 3328 8707 3322 8710
3324 8714 3319 8720 3313 8720 3313 8728
3309 8731 3301 8732 3301 8771 3302 8783
TIME...MOT...LOC 1522Z 259DEG 37KT 3346 8773 3291 8795
56The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
7.7 hours before the tornado, 122 km from the path. February 7, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90393 J/kg
- Surface CAPE
- 74 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Maxwell Afb/Montgom (MXF), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Maxwell AFB radar (KMXX), 38 km away, was scanning. The volume nearest the touchdown began at 19:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of February 7, 2017
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 7 | 9:16 AM CST | EF0 | Houston, TN | 0.5 | 50 | $15,000 | ||
| February 7 | 10:20 AM CST | EF2 | Livingston Parish, LA | 23.1 | 750 | 3 | ||
| February 7 | 10:51 AM CST | EF0 | Jefferson Parish, LA | 0.9 | 25 | |||
| February 7 | 11:04 AM CST | EF1 | Ascension Parish, LA | 6.1 | 150 | 1 | ||
| February 7 | 11:12 AM CST | EF3 | Orleans Parish, LA | 10.1 | 600 | 33 | ||
| February 7 | 11:46 AM CST | EF2 | Livingston Parish, LA | 19.0 | 250 | 3 | ||
| February 7 | 12:36 PM CST | EF0 | Saint Bernard Parish, LA | 2.6 | 25 | |||
| February 7 | 1:04 PM CST | Unrated | Saint Bernard Parish, LA | 7.7 | 200 | |||
| February 7 | 3:23 PM CST | EF0 | Covington, AL | 0.5 | 150 | 1 | $100,000 | |
| February 7 | 4:36 PM EST | EF1 | Harris, GA | 2.3 | 250 | $150,000 | ||
| February 7 | 4:07 PM CST | EF2 | Scott, MS | 4.8 | 880 | $350,000 | ||
| February 7 | 5:23 PM CST | EF1 | Jasper, MS | 3.1 | 50 | $100,000 | ||
| February 7 | 7:40 PM CST | EF0 | Trigg, KY | 1.8 | 50 | $25,000 | ||
| February 7 | 10:00 PM EST | EF1 | Bradford, FL | 1.1 | 75 | |||
| February 7 | 10:37 PM EST | EF1 | Saint Johns, FL | 0.5 | 160 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.